Iowa, 2010

Flash Flooding and Hail in Iowa, May 12 to 13, 2010

May 12 to 13, 2010 · NWS DMX · 22 events in 16 counties and zones

S. moved into the central states during the day on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low pressure trough over the western U.S. moved into the central states during the day on the 12th. The situation was quite similar to the event 2 days prior, though the severe weather was farther north. The 850 mb front was stretched across Iowa, with a strong surface front south of the state. A significant cool layer was in place over Iowa with surface temperatures remaining in the 40s through the day. Significant instability was in place south of Iowa with most unstable CAPE values of 1000 to 2000 J/kg in place. A considerable amount of moisture was transported north into the central U.S. on a 60 kt low level jet. Precipitable water values were between 1.5 and 1.75 inches. The freezing level was in the 12,000 to 13,000 foot range. CAPE in the -10 to -30 C layer of the atmosphere was between 100 and 400 J/kg. There was significant shear present, with the effective shear around 60 kts. Thunderstorms formed during the predawn hours of the 12th and moved across Iowa during the morning of the 12th. Once these storms moved out, another area of thunderstorms formed along the 850 mb front. Most of the storms produced hail up to dime size. Some of the stronger thunderstorms produced quarter size hail with one producing 1 1/4 inch diameter hail in Marshall County. Several of the storms also produced large amounts of hail, with reports of the ground being covered by hail. Successive rounds of thunderstorms continued to push into central and northeast Iowa. Most hail was below the size of quarters from the late afternoon rounds. Heavy rain became a problem with spotty flash flooding reported. Flooding took place in Butler County due to rainfall of nearly 3 inches that fell just a day after a general 1 to 2 inch rainfall occurred. Flooding was largely limited to agricultural lands. In Polk County, heavy rainfall of around 2 inches fell after the area had received about an inch in the 36 hours prior. Flash flooding occurred on the east side of the Des Moines metropolitan area. A ramp on Highway 65 was flooded by high water and an intersection southeast of Altoona was washed out. As the storms moved through the Wavery area, lightning struck a house causing s small fire. It was extinguished quickly, resulting in little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 11:47 AM CST, 46 minutes earlier.

Area forecast discussion, May 12, 11:47 AM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT WED MAY 12 2010

.UPDATE AVIATION 12/18Z...

.SHORT TERM /TODAY/...
UPDATED ZONES TO REFLECT CONTINUED REGENERATION OF SHOWERS/SCT
THUNDER ACROSS THE SOUTH.  FORCING LOOKS TO REMAIN FAIRLY UNIFORM
THIS AFTERNOON OVER THE SOUTH HALF.  SEVERE POTENTIAL MAY INCREASE
FAR SOUTH THIS EVENING AS MAIN SHORT WAVE LIFTS NORTHEAST. ATTM...
LOOKS LIKE HAIL WOULD BE THE MAIN THREAT AS LATEST GFS GUIDANCE NOW
HAS 1200-1600 J/KG MLCAPE OVER FAR SOUTH THIS EVENING. WILL BE
MONITORING TRENDS FOR THE DAY TODAY/THIS EVENING.  HEAVY RAIN THREAT
STILL VERY LIKELY SOUTH/SOUTHEAST THIS EVENING AND TNT WITH
POTENTIAL OF 2-3 INCH RAINFALL IN HEAVIER STORMS./REV

.PREVIOUS SHORT TERM /TODAY/...
BROAD THETA-E/WARM ADVECTION REGIME HAS DEVELOPED CONVECTION ACROSS
NE...KS AND MO AIDED BY SHORT WAVE WHICH LIFTED INTO HIGH PLAINS
DURING THE EVENING.  HOWEVER...UNFORTUNATELY...NONE OF THE MODELS
WITH EITHER EXPLICIT OR PARAMETERIZED CONVECTIVE SCHEMES SEEM TO BE
HANDLING REALITY TOO WELL AT THE MOMENT LEADING TO REDUCED
CONFIDENCE.  THUS WILL LEAN TOWARD EXTRAPOLATION SOMEWHAT FOR THE
FORECAST...ESPECIALLY THIS MORNING.  SEEMS TO BE A DECENT DVN/UVM
COUPLET WITH WAVE LIFTING ACROSS KS/NE AND EXTRAPOLATION SUGGESTS A
SEVERAL HOUR WINDOW OF SHOWERS AND STORMS LIFTING ACROSS NWRN 2/3RDS
OF IA THIS MORNING.  ALTHOUGH THE WAVE MAY PRODUCE A BREAK...BELIEVE
STRONG LIFT NOTED ON 300/305K SFCS WILL EVENTUALLY DEVELOP
ADDITIONAL CONVECTION LATER THIS AFTERNOON AS INFLUENCE OF CURRENT
KS/NE WAVE WANES.  ONGOING KS/MO CONVECTION CLOSER TO SFC WARM FRONT
APPEARS TO BE MOVING MORE EAST THAN NORTH...SO SERN IA IN ELEVATED
MOISTURE CONVERGENCE MIN MAY NOT SEE MUCH CONVECTION UNTIL
ADDITIONAL SFC BASED DEVELOPMENT OCCURS.  NAM/GFS MLCAPES/CINS SEEM
TO HOLD THIS POTENTIAL OFF UNTIL AFTER 00Z WHEN UPSTREAM DEVELOPMENT
OVER MO MAY FINALLY REACH SERN IA.

NELY WINDS WITH PLENTY OF CLOUDS AND PRECIP SHOULD KEEP TEMPS FROM
RISING MUCH AT ALL TODAY.  RAW LOW LEVEL MODEL TEMPS SUGGEST AT OR
BELOW THE COOLER END OF GUIDANCE IS BEST.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
BULK OF THE FORECAST REMAINS FORECAST ON HEAVY RAIN AND SEVERE
WEATHER POTENTIAL FOR THIS EVENING INTO EARLY THURSDAY MORNING.
MODELS IN DISAGREEMENT WITH THE AMOUNT OF QPF AND PLACEMENT TONIGHT
INTO THURSDAY...BUT THERE IS AGREEMENT WITH LOCATION OF 500MB LOW
AND TIMING OF COLD FRONT THROUGH THE STATE PAST 06Z THURSDAY.
LEANED TOWARDS THE ECMWF FOR QPF AND POPS AS IT HAS BEEN THE MOST
CONSISTENT WITH THIS SYSTEM THE PAST COUPLE OF MODEL RUNS.

TONIGHT INTO THURSDAY...IMPRESSIVE ISENTROPIC LIFT AND MOISTURE
TRANSPORT CONTINUES ACROSS THE STATE TONIGHT ALONG AND NORTH OF THE
WARM FRONT...AND THEN CONFINES MAINLY TO THE SOUTHEAST CWA PAST 06Z
THURSDAY AS FRONTAL BOUNDARY BEGINS TO PUSH ACROSS AREA.
FRONTOGENETICAL FORCING AND MOISTURE AVAILABLE STILL PREVALENT
ENOUGH TO KEEP CHANCE POPS ACROSS THE NORTHWEST PAST 06Z. BEST
ELEVATED INSTABILITY COVERS MUCH OF THE SOUTHERN AND EASTERN HALF
OF THE CWA TONIGHT. 0-1KM SHEAR VALUES RANGES FROM 30-35KTS
TONIGHT...WITH HELICITY VALUES WELL IN THE 300-400 M2/S2 RANGE
ACROSS THE SOUTH. HOWEVER...BUFR SOUNDINGS STILL SHOWING STRONG
INVERSION WITHIN THE SAME AREA SO TORNADIC DEVELOPMENT LOOKS TO BE
DIFFICULT. BETTER SHOT AT RECEIVING SOME ELEVATED LARGE HAILERS
TONIGHT...BUT CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED
TORNADO ACROSS THE FAR SOUTH ALONG THE BORDER. PW VALUES IN THE
RANGE OF 1.5 TO NEAR 2 INCHES WITH WARM CLOUD TOPS NEARING 12000
FEET TONIGHT OVER THE SOUTHEAST. AREA IS STILL PRIMED FROM RECENT
RAINFALL. AS A RESULT...ISSUED A FFA FOR THE SOUTH AND EASTERN
PORTIONS OF THE CWA WHERE QPF AMOUNTS RANGE IN THE 1-1.5 INCHES
THROUGH TOMORROW MORNING WITH THE BULK OF THAT COMING B/T 00-06Z
TONIGHT.

FRIDAY THROUGH SUNDAY...SURFACE HIGH PRESSURE BUILDS INTO THE REGION
FRIDAY AND SATURDAY AND IT WILL BE A WELCOMING DRY AND WARMER
PERIOD.  GFS/ECMWF DEPICTING A WEAK SHORTWAVE TO CUT ACROSS THE
STATE SATURDAY NIGHT INTO SUNDAY. KEPT WITH LOW POPS OVER THE SOUTH
DURING THIS TIME FRAME. TOOK OUT POPS SATURDAY MORNING WITH VERY DRY
AIRMASS IN PLACE AND TWEAKED HIGH TEMPS UP SLIGHTLY.

&&

.AVIATION...
12/18Z...RATHER COMPLEX FCST FOR THE NEXT 18 HOURS. H850 FRONT
CONTINUES TO FIRE CONVECTION OVER THE AREA NOW...WITH EXPECTED WAVE
AND STRONG H850 JET MAX TO INTERACT WITH THE H850 FRONT
TONIGHT...BRINGING MOD/HEAVY RAIN OVER THE NORTHEAST THROUGH 07Z.
FARTHER SOUTHEAST...LINE OF STORMS/HEAVY RAINFALL EXPECTED TO
DEVELOP ACROSS SOUTH CENTRAL IA THIS EVENING AND AFFECT KOTM FOR
MUCH OF THE EVENING/EARLY OVN HOURS THROUGH 08Z. BOTTOM LINE IS THAT
CIGS WILL DROP TO IFR MOST AREAS BY 00Z WITH ONLY SOME IMPROVEMENT
TO LOW MVFR BY 13Z THURS. VSBYS WILL AGAIN BE MVFR WITH OCCASIONAL
IFR IN HEAVIER STORMS. HAVE NOT TRIED TO TIME WORST VSBYS FOR NOW...
BUT EXPECT THE 00-06Z TIMEFRAME TO PRESENT THE MOST DIFFICULT
CONDITIONS. SYSTEM WILL LIFT AWAY AFT 15Z THURS WITH GRADUAL
IMPROVEMENT TOWARD END OF PERIOD. CONCENTRATED ON CONDITIONS THROUGH
13/11Z THIS FCST DUE TO COMPLEXITY./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-
MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM SMALL/REV
AVIATION...SMALL
LONG TERM...PODRAZIK
Hazardous weather outlook, May 12, 3:28 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT WED MAY 12 2010

IAZ061-062-073>075-082>086-092>097-130930-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
428 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE ACROSS THE AREA TONIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THE SEVERE WEATHER.
HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG THE
MISSOURI BORDER. IN ADDITION TO THE SEVERE WEATHER
POTENTIAL...AREAS OF FLASH FLOODING ARE POSSIBLE AS THE GROUND IS
STILL VERY SATURATED FROM THE RAIN EARLIER IN THE WEEK AND THE
RAINFALL AMOUNTS FORECAST FOR TONIGHT RANGE FROM 1 TO 2 INCHES
AND LOCALLY HIGHER AMOUNTS. RIVER FLOODING MAY ALSO POSE A PROBLEM
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

KLP

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-
130930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-
428 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
MORNING INTO TONIGHT. THE SEVERE THREAT IS LOW...BUT AN ISOLATED
STRONG THUNDERSTORM COULD PRODUCE HAIL AT TIMES. LOCALLY HEAVY
RAIN IS ALSO EXPECTED WERE UP TO AN INCH OF NEW RAINFALL MAY
ACCUMULATE BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED TODAY AND TONIGHT.

KLP

In the hours before

Special weather statement, May 12, 6:52 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
752 AM CDT WED MAY 12 2010

IAZ004>007-015>017-023>028-033>039-121400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO
752 AM CDT WED MAY 12 2010

...STRONG WINDS POSSIBLE THIS MORNING OVER NORTHERN IOWA...

WINDS MAY GUST IN EXCESS OF 40 MPH AS SHOWERS AND A FEW
THUNDERSTORMS MOVE THROUGH THE AREA THIS MORNING. THE GUSTY WINDS
WILL LIKELY BE FROM THE EAST...AND INCREASE AROUND THE TIME THAT
THE PRECIPITATION ENDS.

WINDS GUSTED TO 44 MPH AT STORM LAKE AT 735 AM...AND SIMILAR
SPEEDS MAY OCCUR TOWARD MASON CITY BY 900 AM OR 1000 AM IF THE
GUSTY WINDS MAINTAIN THEIR SPEED AND STRENGTH.

SMALL
Special weather statement, May 12, 7:55 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT WED MAY 12 2010

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-121500-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...
CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
855 AM CDT WED MAY 12 2010

...GUSTY WINDS THIS MORNING OVER CENTRAL IOWA...

AN AREA OF DIMINISHING THUNDERSTORMS IS PRODUCING WIND GUSTS IN
EXCESS OF 35 MPH THIS MORNING ACROSS CENTRAL IOWA. GUSTS TO UP TO 40
MPH AT TIMES MAY OCCUR OVER THE NEXT SEVERAL HOURS AS THIS AREA OF
RAINFALL MOVES FROM WEST TO EAST ACROSS THE REGION WITH THE GUSTY
WINDS INCREASING IN SPEED AS THE RAINFALL ENDS IN YOUR AREA.

EXPECT THE GUSTY WINDS TO LAST ANYWHERE FROM ONE TO THREE HOURS
ONCE THE WINDS BEGIN. THE AREA OF RAINFALL WILL CONTINUE TO PASS
EAST OF THE REGION...AND END BY THE NOON HOUR. MORE RAIN AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND
CONTINUE THIS EVENING.

REV
Special weather statement, May 12, 8:34 AM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT WED MAY 12 2010

IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-
082>086-093>097-121545-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD...
GARNER...MASON CITY...HUMBOLDT...CLARION...HAMPTON...ALLISON...
WAVERLY...FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...
WATERLOO...JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL...
GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...MOUNT AYR...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
934 AM CDT WED MAY 12 2010

...GUSTY WINDS THIS MORNING OVER CENTRAL IOWA...

AN AREA OF DIMINISHING THUNDERSTORMS IS PRODUCING WIND GUSTS IN
EXCESS OF 35 MPH THIS MORNING ACROSS CENTRAL IOWA. GUSTS TO UP TO
35 MPH AT TIMES MAY OCCUR OVER THE NEXT SEVERAL HOURS AS THIS AREA
OF RAINFALL MOVES FROM WEST TO EAST ACROSS THE REGION WITH THE
GUSTY WINDS INCREASING IN SPEED AS THE RAINFALL ENDS IN YOUR AREA.

EXPECT THE GUSTY WINDS TO LAST ANYWHERE FROM ONE TO THREE HOURS
ONCE THE WINDS BEGIN. THE AREA OF RAINFALL WILL CONTINUE TO PASS
EAST OF THE REGION...AND END BY THE NOON HOUR. MORE RAIN AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND CONTINUE THIS EVENING.

REV
Special weather statement, May 12, 9:31 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CDT WED MAY 12 2010

IAZ048>050-060>062-073>075-084>086-095>097-121745-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO...
DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE...
OSKALOOSA...CHARITON...ALBIA...OTTUMWA...CORYDON...CENTERVILLE...
BLOOMFIELD
1031 AM CDT WED MAY 12 2010

...GUSTY WINDS THIS MORNING OVER CENTRAL AND SOUTH CENTRAL IOWA...

AN AREA OF DIMINISHING THUNDERSTORMS IS PRODUCING WIND GUSTS IN
EXCESS OF 35 MPH THIS MORNING ACROSS CENTRAL AND SOUTH CENTRAL IOWA.
GUSTS TO UP TO 35 MPH AT TIMES MAY OCCUR OVER THE NEXT COUPLE HOURS
AS THIS AREA OF RAINFALL MOVES FROM WEST TO EAST ACROSS THE REGION
WITH THE GUSTY WINDS INCREASING IN SPEED AS THE RAINFALL ENDS IN
YOUR AREA.

EXPECT THE GUSTY WINDS TO LAST ANYWHERE FROM ONE TO THREE HOURS
ONCE THE WINDS BEGIN. THE AREA OF RAINFALL WILL CONTINUE TO PASS
EAST OF THE REGION...AND END BY THE NOON HOUR. MORE RAIN AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND CONTINUE THIS EVENING.
Special weather statement, May 12, 10:33 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT WED MAY 12 2010

IAZ058-059-121700-
DALLAS-GUTHRIE-
1133 AM CDT WED MAY 12 2010

AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL GUTHRIE COUNTY...MOVING
NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF ADEL BY 1145 AM CDT...
  DALLAS CENTER BY 1150 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, May 12, 11:22 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 PM CDT WED MAY 12 2010

IAZ036>038-046>050-057>062-070-121930-
HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...GRUNDY CENTER...
JEFFERSON...BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC
1222 PM CDT WED MAY 12 2010

...STRONG THUNDERSTORMS EXPECTED OVER CENTRAL IOWA THIS AFTERNOON...

AN AREA OF THUNDERSTORMS IS DEVELOPING ACROSS CENTRAL IOWA WHICH
MAY PRODUCE PEA TO PENNY SIZED HAIL AND HEAVY RAINFALL. THIS AREA
IS MOVING TO THE NORTHEAST AT ABOUT 40 MPH. THE STRONGEST STORMS
ARE ALONG A LINE FROM AMES TO NEWMAN.

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 flash flood, 1 lightning. Local standard time, as filed.

Hail, Audubon

When
May 12, 12:33 PM CST
Where
Audubon County, 0.69 mi S of Brayton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.540, -94.930

Hail, Hamilton

When
May 12, 1:07 PM CST
Where
Hamilton County, 1.68 mi ESE of Blairsburg
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.470, -93.600

Spotter reported dime to nickel size hail.

Hail, Hamilton

When
May 12, 1:07 PM CST to 1:13 PM CST
Where
Hamilton County, 0.51 mi W of Blairsburg
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.480, -93.640

The Blairsburg Post Office reported pea to nickel size hail lasting for 5 to 7 minutes, beginning at around 1307 CST.

Hail, Marshall

When
May 12, 1:15 PM CST
Where
Marshall County, State Center
Measured
1.25 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.020, -93.170

Marshall County EM relayed a report of quarter to walnut size hail covering the ground at State Center.

Hail, Guthrie

When
May 12, 1:31 PM CST
Where
Guthrie County, 1.03 mi W of Bagley
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.850, -94.450

Guthrie County EM reported nickel to quarter size hail on Highway 141 between Highway 24 and Bagley.

Hail, Wright

When
May 12, 1:35 PM CST
Where
Wright County, 0.69 mi N of Dows
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.660, -93.500

Hail, Franklin

When
May 12, 1:37 PM CST
Where
Franklin County, 3 mi S of Coulter
Measured
1 in hail
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.687, -93.370

Hail, Greene

When
May 12, 1:48 PM CST
Where
Greene County, 1.47 mi NNW of Cooper
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.940, -94.360

Pea to quarter size hail covering the ground.

Hail, Tama

When
May 12, 1:54 PM CST
Where
Tama County, 6 mi WSW of Traer
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.170, -92.580

A trained spotter reported quarter size hail covering the road at the intersection of Highways 96 and 63 about 7 miles west of Traer.

Hail, Boone

When
May 12, 2:09 PM CST
Where
Boone County, 1.03 mi E of Beaver
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.030, -94.110

Law enforcement reports hail up to quarter size at the intersection of Highway 30 and 169 north.

Hail, Boone

When
May 12, 2:38 PM CST
Where
Boone County, 0.69 mi S of Ridgeport
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.170, -93.920

Law Enforcement reports up to quarter size hail at the intersection of E18 and Nature Road.

Hail, Adair

When
May 12, 3:23 PM CST
Where
Adair County, 2.07 mi S of Arbor Hill
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.340, -94.320

Hail, Polk

When
May 12, 3:30 PM CST
Where
Polk County, 1.24 mi SE of Alleman
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.810, -93.600

Quarter size hail reportedly covering the ground southeast of Alleman.

Hail, Marshall

When
May 12, 5:52 PM CST
Where
Marshall County, 1.02 mi W of Marshalltown Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.120, -92.940

Hail, Marshall

When
May 12, 5:55 PM CST
Where
Marshall County, 1.72 mi SW of Marshalltown Arpt
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.100, -92.940

Hailstones just smaller than quarters.

Hail, Grundy

When
May 12, 6:18 PM CST
Where
Grundy County, 2.91 mi SW of Zaneta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.370, -92.590

Hail, Marion

When
May 12, 6:40 PM CST
Where
Marion County, 0.52 mi E of Knoxville
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.320, -93.090

Hail was reported at the intersection of East Marion and South Attica Road.

Flash Flood, Polk

When
May 12, 7:00 PM CST to 10:00 PM CST
Where
Polk County, 1.73 mi SE of Altoona to 1.46 mi NW of Ivy
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.630, -93.450

NE 38th at 24th St. near 6th Ave SE intersection was washed out.

Hail, Black Hawk

When
May 12, 7:22 PM CST
Where
Black Hawk County, 1.23 mi NW of Washburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.430, -92.290

Flash Flood, Polk

When
May 12, 7:30 PM CST to 10:30 PM CST
Where
Polk County, 1.01 mi SSW of Hastie to 1.58 mi NNW of Hastie
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.556, -93.504

Highway 65 ramp at Vandalia Road south of Pleasant Hill was impassable due to high water.

Lightning, Bremer

When
May 12, 8:05 PM CST
Where
Bremer County, Waverly
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.730, -92.480

Flash Flood, Butler

When
May 12, 10:52 PM CST to May 13, 3:00 AM CST
Where
Butler County, 2.9 mi SE of Clarksville to 0.95 mi ESE of Clarksville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.750, -92.630

Water running through fields and ditches and also ponding of water near Clarksville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219808, 219809, 219810, 219811, 219812, 219814, 222606, 219813, 219815, 219816, 219817, 219818, 219819, 219874, 219875, 219876, 219877, 219880, 219878, 219881, 224871, 219882.